Tornadoes · United States · Colorado · 2011

EF0 tornado, Akron, Colorado, July 2, 2011

This EF0 tornado ran 0.1 miles across Washington County on July 2, 2011, touching down at 5:38 PM MDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
July 2, 2011
Touchdown
5:38 PM MDT (23:38 UTC)
Path length
0.1 miles (0.2 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Washington County
Touchdown point
40.160, -103.210
Lift-off point
40.160, -103.210
Record number
1107021738-01

What the Weather Service recorded

Severe thunderstorms produced large hail, up to half dollar size, and wind gusts up to 68 mph across parts of Logan, Lincoln and Washington Counties. Two tornadoes touched down briefly in Washington County.

A tornado touched down but did no damage.

A tornado touched down but did no damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

The county was under a severe thunderstorm watch, issued at 21:25 UTC and running to 02:48 UTC.

Issued (UTC)ExpiredProductOffice
07:23 UTC08:15 UTCSevere Thunderstorm WarningBOU
21:25 UTC02:48 UTCSevere Thunderstorm WatchBOU
23:05 UTC23:30 UTCTornado WarningBOU
23:16 UTC00:15 UTCSevere Thunderstorm WarningBOU
23:31 UTC00:15 UTCSevere Thunderstorm WarningBOU
23:44 UTC00:15 UTCTornado WarningBOU
00:16 UTC00:45 UTCSevere Thunderstorm WarningBOU
00:20 UTC01:45 UTCFlood AdvisoryBOU

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:30 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the tornado touched down at Jul 2, 3:52 PM MDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 2, 3:52 PM MDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
352 PM MDT SAT JUL 2 2011

.UPDATE...FORECAST HAS BEEN UPDATED TO INCLUDE SEVERE THUNDERSTORM
WATCH 586 FROM NOAA'S STORM PREDICTION CENTER FOR NORTHEAST
COLORADO. THE WATCH PERIOD RUNS UNTIL 04Z THIS EVENING...UNLESS THE
THREAT FOR SEVERE WEATHER SHOULD END EARLIER THAN THAT. LARGE
HAIL AND DAMAGING THUNDERSTORM WINDS APPEARS TO BE MAIN THREAT.
HOWEVER CAN NOT RULE OUT AN ISOLATED TORNADO IN THE NORTHEAST
CORNER OF THE STATE.

&&

.SHORT TERM...

.PREV DISCUSSION... /ISSUED 310 PM MDT SAT JUL 2 2011/

SHORT TERM...CONVECTIVE TEMPERATURE HAVE FINALLY BEEN REACHED ALONG
THE FRONT RANGE. JUST A MATTER OF TIME BEFORE CONVECTION BEGINS
PRODUCING CG LIGHTNING...GUSTY WINDS...LIGHT-MODERATE RAINFALL AND
POSSIBLY SMALL HAIL. STORMS WITH THIS FIRST WAVE OF CONVECTION
SHOULD CONTINUE TO GROW AS THEY TRACK EAST-SOUTHEAST FED BY 10-15KT
SELY BNDRY LAYER FLOW AND LOW/MID 50 DEG DEWPTS. COULD SEE A COUPLE
OF THESE STORMS GO SEVERE ROUGHLY EAST OF I-25 WITH LARGE HAIL AND
WIND GUSTS TO 60 MPH BEING THE MAIN THREAT. ATTENTION THEN SHIFTS TO
A SECOND WAVE OF STORMS EXPECTED TO DEVELOP OVER AND ALONG THE
NORTHERN FRONT RANGE AFTER 22Z. WEAK SHORTWAVE TROUGH EMBEDDED IN
WLY FLOW ALOFT NOW OVER CNTRL WYOMING/N-CENTRAL IS SLATED TO PASS
OVER NERN COLORADO LATE THIS AFTERNOON AND EARLY THIS EVENING. STORM
PREDICTION CENTER HAS MOST OF NORTHEAST COLORADO UNDER A SLIGHT RISK
OF SVR ATTM. LATEST SFC ANALYZES SHOW THIS AREA STILL WEAKLY
CAPPED...HOWEVER HRRR AND NAM INDICATE A NORTHWEST-TO- SOUTHEAST
SWATH OF 2000-3000J/KG SFC BASED CAPES ACROSS THE NERN CORNER OF THE
STATE FM 02/21Z TO 03/02Z. HELICITIES OVER 250 OUT THERE WITH GUSTY
SELY FLOW. COULD SEE A FEW STORMS OUT THERE PRODUCING HAIL UP TO 2
INCHES IN DIAMETER...GUSTS IN EXCESS OF 60KTS...1 TO 2 INCH RAINFALL
AMOUNTS AND EVEN A FEW TORNADOES. A TORNADO WATCH IS NOW IN EFFECT
FOR ERN WYOMING/WRN NEBRASKA UNTIL 04Z TONIGHT. COULD SEE THIS WATCH
EXPANDED SOUTHWARD INTO NERN COLORADO ANY TIME NOW.

OTHERWISE...SHOULD SEE CONVECTION MOVE EAST AWAY FROM THE FRONT
RANGE THIS EVENING WITH DRYING AND SUBSIDENCE IN THE WAKE OF THE
PASSING SHORTWAVE. MEANWHILE COULD SEE T-STORMS LINGERING WELL AFTER
MIDNIGHT/06Z IN THE FAR ERN ZONES WHERE A MOIST AND UNSTABLE S-SELY
FLOW PERSISTS.

ON SUNDAY...AIRMASS ACROSS THE REGION WILL CONTINUE TO DRY OUT AND
WARM UP WITH THE HIGH PRESSURE ALOFT STRENGTHENING. SEE DAYTIME
TEMPERATURES PUSHING WELL INTO THE 90S AT LOWER ELEVATIONS AND THE
70S AND LOWER 80S IN THE HIGH COUNTRY. COULD STILL SEE STEEP LAPSE
RATES AND POCKETS OF LOW LEVEL MOISTURE PRODUCING ISOLATED LATE DAY
STORMS OVER THE MTNS AND FTHL AREAS ROUGHLY SOUTH OF I-70. THIS
INCLUDES SOUTH PARK. OTHERWISE LOOKING FOR A DRY DAY WITH PLENTY OF
SUNSHINE FOR THE REST OF THE CWFA.

LONG TERM...MODELS KEEP AN UPPER RIDGE CENTER AROUND SOUTHWEST TO
SOUTH CENTRAL COLORADO SUNDAY NIGHT THROUGH TUESDAY NIGHT.  THE FLOW
ALOFT VARIES SOMEWHAT THROUGH THAT PERIOD WITH THE RIDGE AXIS MOVING
ABOUT.  FOR THE MOST PART JET LEVEL WINDS WILL BE WEST-NORTHWESTERLY
FOR THE CWA.  THERE IS A WEAK UPPER TROUGH WAY NORTH AND NORTHEAST
OF COLORADO MOVING EAST FROM LATER MONDAY ONWARD. THIS SEEMS TO HELP
BRING IN A COOLER AIRMASS SOMETIME LATER MONDAY...CONTINUING THROUGH
TUESDAY.  THE QG VERTICAL VELOCITY IS BENIGN TO VERY WEAK UPWARD
MOTION FOR THE CWA SUNDAY NIGHT THROUGH TUESDAY NIGHT.  THE LOW
LEVEL WINDS LOOK TO ADHERE TO NORMAL PATTERNS SUNDAY NIGHT INTO
MONDAY AFTERNOON...THEN A WEAK SURGE MOVES IN.  UPSLOPE FLOW IS
PROGGED MONDAY EVENING THROUGH TUESDAY NIGHT.  FOR MOISTURE...THERE
IS BIT IN THE MID AND UPPER LEVELS SUNDAY EVENING.  OVERNIGHT SUNDAY
AND MONDAY MORNING LOOK PRETTY DRY.  FOR LATE DAY MONDAY AND MONDAY
NIGHT...MOISTURE INCREASES...WITH MORE IN THE MID AND UPPER LEVELS.
ON TUESDAY AND TUESDAY EVENING...MOISTURE IS PRETTY DEEP...WITH SOME
EVEN IN THE LOWER LEVELS.  DEW POINT PROGGS HAVE READINGS IN THE
35-45 F RANGE SUNDAY NIGHT...WITH SOMEWHAT HIGHER VALUES OVER THE
NORTHEAST BORDER.  THEY ARE IN THE 35 F WEST TO 55 F EAST RANGE ON
MONDAY.  BY MONDAY NIGHT AND TUESDAY...THEY CLIMB INTO THE 50S F
WEST TO THE MID 60S F EAST.  PRECIPITABLE WATER PROGGS SHOW THIS
TREND AS WELL...WITH VALUES AROUND 0.60 INCH SUNDAY NIGHT...GETTING
IN TO THE 1.00-1.50 INCH RANGE TUESDAY AND TUESDAY EVENING.  LAPSE
RATES ARE PRETTY STEEP SUNDAY EVENING AND AGAIN LATE DAY MONDAY.
THERE ARE NOT AS GOOD ON TUESDAY.  THERE IS SOME CAPE AROUND SUNDAY
EVENING...ESPECIALLY OVER THE MOUNTAINS AND NORTHEAST CORNER.
THERE CAPE IS ONLY FAIR LATE DAY MONDAY...WITH THE BEST OVER THE
MOUNTAINS AND FOOTHILLS.  THERE IS SOME CAPE OVER ALL THE CWA
TUESDAY...BUT VALUES ARE UNDER 1600 J/KG.   THE QPF FIELDS SHOW NO
MEASURABLE PRECIPITATION FOR THE CWA SUNDAY NIGHT AND MUCH OF
MONDAY.  BY MONDAY AFTERNOON AND NIGHT...BOTH MODELS HAVE A TAD OF
MEASURABLE PRECIPITATION.  BY LATER TUESDAY AND TUESDAY EVENING...
HIGHER AMOUNTS OF MEASURABLE RAINFALL ARE INDICATED ON BOTH MODELS
FOR ALL OF THE CWA...THE SOUTHEAST CORNING LOOKING THE DRIEST.  SO
FOR POPS...WILL GO MINIMAL CHANCES OVER THE HIGH COUNTRY SUNDAY
EVENING.  WILL GO WITH 10-20%S LATE DAY MONDAY.  WILL INCREASE POPS
TO 30-40%S FOR TUESDAY AFTERNOON AND EVENING WITH THE DECENT
MOISTURE IN MIND.  FOR TEMPERATURES...MONDAY'S HIGHS WILL BE CLOSE
TO SUNDAY'S...MAYBE A TAD WARMER.  TUESDAY'S READINGS ARE 4-8C
COOLER THAN MONDAY'S ON THE NAM...BUT ONLY SLIGHTLY COOLER ON THE
GFS.  FOR THE LATER DAYS...WEDNESDAY THROUGH SATURDAY...THE UPPER
RIDGE FLATTENS A TINY BIT WITH ITS CENTER TO MOVE SOUTH INTO NEW
MEXICO...THEN SOUTHEAST BY SATURDAY.  MOISTURE LOOKS PRETTY GOOD ON
BOTH THE GFS AND ECMWF...SO WILL GO WITH 20-30% POPS THROUGH THE
PERIOD.  TEMPERATURES LOOK TO BE AROUND SEASONAL NORMALS TO SLIGHTLY
BELOW.

&&

.AVIATION...SCATTERED THUNDERSTORMS EXPECTED TO MOVE ACROSS THE
DENVER METRO AREA NOW THROUGH 01Z THIS EVENING. STORMS WILL
GENERALLY PRODUCE GUSTY ERRATIC WINDS POTENTIALLY TO 50 MPH...
SEVERAL MINUTES OF LIGHT TO MODERATE RAINFALL...AND POSSIBLY SMALL
HAIL. HOWEVER CAN NOT RULE OUT A SEVERE T-STORM OR TWO CAPABLE OF
ONE INCH DIAMETER HAIL AND WIND GUSTS TO 60 MPH. STORMS ARE EXPECTED
TO MOVE EAST OF THE DENVER METRO AREA AFTER 02Z THIS EVENING
FOLLOWING THE PASSAGE OF A WEAK UPPER AIR DISTURBANCE. VISIBILITIES
COULD BRIEFLY LOWER TO 3-4 MILES WITH THE RAINFALL AND STORM CLOUD
BASES AS LOW AS 6000 FT AGL. CONDITIONS IMPROVE LATER THIS EVENING
AS DRIER AIR MOVES IN FROM THE WEST. ON SUNDAY...ANTICIPATE VFR
CONDITIONS UNDER A STRONG RIDGE OF HIGH PRESSURE AND LIGHT DIURNAL
WINDS.

.HYDROLOGY...WILL CONTINUE TO SEE THE TYPICAL DIURNAL RISE AND FALL
CYCLE ON AREA RIVERS. ALONG THE FRONT RANGE...FLOOD ADVISORIES
REMAIN IN EFFECT FOR THE BIG THOMPSON AT ESTES PARK AND THE CACHE LA
POUDRE RIVER. LEVELS HAVE FALLEN ON BOTH RIVERS TODAY...BUT WILL
LIKELY RISE AGAIN TONIGHT AND REMAIN AT ACTION STAGE OVERNIGHT INTO
TOMORROW. FLOOD ADVISORIES ALSO REMAIN IN EFFECT FOR RIVERS IN GRAND
AND JACKSON COUNTIES ON THE WEST SLOPE. DO NOT SEE PEAKS REACHING
LEVELS AS HIGH AS THEY WERE A COUPLE DAYS AGO. ISOLATED-SCATTERED
THUNDERSTORMS LATE THIS AFTERNOON COULD CAUSE A BRIEF SPIKE ON FRONT
RANGE RIVER FLOWS. HOWEVER THE STRONGER STORMS FARTHER OUT ON THE
PLAINS WILL PRODUCE THE HEAVIER RAINFALL.

HIGH COUNTRY SNOWMELT WILL CONTINUE WITH THE UNSEASONABLY WARM
TEMPERATURES THE NEXT 24 HOURS.

FLOOD ADVISORIES...

CURRENTLY IN EFFECT FOR THE BIG THOMPSON RIVER THROUGH ESTES PARK
UNTIL NOON MONDAY. ADVISORIES ALSO IN EFFECT ON THE CACHE LA
POUDRE RIVER FROM THE CANYON MOUTH TO GREELEY...THE COLORADO RIVER
NEAR KREMMLING...THE SAINT LOUIS CREEK BETWEEN FRASIER AND
TABERNASH IN GRAND COUNTY...AND FRASIER RIVER IN GRAND COUNTY
UNTIL MONDAY AFTERNOON.

&&

.BOU WATCHES/WARNINGS...NONE.

&&

SHORT TERM...BAKER
LONG TERM....RJK
Hazardous weather outlook, Jul 2, 12:03 PM MDT, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1203 PM MDT SAT JUL 02 2011

COZ030>051-031200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1203 PM MDT SAT JUL 02 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

...SLIGHT RISK OF SEVERE THUNDERSTORMS IN NORTHEAST COLORADO THIS
AFTERNOON AND EVENING...

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS SHOULD BEGIN FORMING OVER AND NEAR THE FRONT
RANGE ANY TIME AFTER 1 PM TODAY. STORMS ROUGHLY SOUTH OF THE BOULDER
AND LARIMER COUNTY LINE ARE EXPECTED TO TRACK SOUTHEAST OVER
SOUTHERN PORTIONS OF THE I-25 URBAN CORRIDOR INCLUDING THE GREATER
DENVER METRO AREA BETWEEN 1 AND 6 PM THIS AFTERNOON. HAIL UP TO
THREE-QUARTER INCH IN DIAMETER...BRIEF HEAVY RAIN AND WIND GUSTS TO
50 MPH ARE POSSIBLE WITH THESE STORMS.

A SECOND WAVE OF THUNDERSTORMS IS EXPECTED TO FORM OVER THE NORTHERN
FOOTHILLS UP ALONG THE WYOMING BORDER AFTER 3 PM WITH PASSAGE OF A
WEAK UPPER LEVEL WEATHER DISTURBANCE. THESE STORMS WILL HAVE THE
POTENTIAL TO BECOME SEVERE...POSSIBLY PRODUCING HAIL UP TO 1.5
INCHES IN DIAMETER...WIND GUSTS IN EXCESS OF 60 MPH...AND HEAVY
RAINFALL. THESE STORMS MAY EVEN GENERATE A TORNADO OR TWO AS TRACK
THE ACROSS THE NORTHEAST CORNER OF THE STATE WHERE THE GREATEST
MOISTURE...INSTABILITY AND VERTICAL SHEAR WILL EXIST.

THUNDERSTORMS SHOULD END BY 8 PM THIS EVENING...EXCEPT THOSE IN THE
NORTHEAST CORNER WHERE THEY COULD LINGER BEYOND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY LOOKS HOT AND DRY ACROSS THE FORECAST AREA.  MONDAY IS HOT
AGAIN...BUT WITH A SLIGHT CHANCE OF LATE DAY SHOWERS AND
THUNDERSTORMS.  FOR TUESDAY THROUGH FRIDAY...MORE MOISTURE IS
EXPECTED WITH A CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS FOR MOST AREAS.  TEMPERATURES WILL COOL OFF SOME
TUESDAY  THROUGH FRIDAY.

SPOTTER ACTIVATION MAY BE NECESSARY ALONG THE FRONT RANGE BY 2 PM
TODAY.

BAKER/RJK

In the hours before

Local storm report, Jul 2, 3:50 PM MDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
350 PM MDT SAT JUL 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             CASTLE ROCK             39.38N 104.85W
07/02/2011  M0.75 INCH       DOUGLAS            CO   TRAINED SPOTTER

&&

BENTON
Special weather statement, Jul 2, 3:54 PM MDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
354 PM MDT SAT JUL 2 2011

COZ041-046-022230-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY CO-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
354 PM MDT SAT JUL 2 2011

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  NORTHWESTERN ELBERT COUNTY

AT 355 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND WIND GUSTS
TO AROUND 40 MPH.  THIS STORM WAS LOCATED 3 MILES SOUTHEAST OF
ELIZABETH...OR 35 MILES SOUTHEAST OF DENVER...MOVING EAST AT 15 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO PONDEROSA
PARK...KIOWA...ELIZABETH AND ELBERT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE DANGEROUS CLOUD-TO-GROUND LIGHTNING. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND
MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND
DOORS AND AVOID USING LAND LINE TELEPHONES UNLESS IT IS AN EMERGENCY.
TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE
THUNDERSTORM APPROACHES. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
IN DANGER OF BEING STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
SATURDAY EVENING FOR NORTHEASTERN COLORADO.

&&

LAT...LON 3955 10428 3919 10430 3919 10465 3956 10465
TIME...MOT...LOC 2155Z 258DEG 14KT 3934 10452
Local storm report, Jul 2, 4:20 PM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
420 PM MDT SAT JUL 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     HAIL             4 SW FLEMING            40.64N 102.89W
07/02/2011  M0.75 INCH       LOGAN              CO   TRAINED SPOTTER

            MOSTLY PEA SIZE HAIL WITH LIGHT RAIN.

0325 PM     HAIL             CASTLE ROCK             39.38N 104.85W
07/02/2011  M0.75 INCH       DOUGLAS            CO   TRAINED SPOTTER

&&

BENTON
Special weather statement, Jul 2, 4:22 PM MDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
422 PM MDT SAT JUL 2 2011

COZ044-049-022245-
WASHINGTON COUNTY CO-MORGAN COUNTY CO-
422 PM MDT SAT JUL 2 2011

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  WEST CENTRAL WASHINGTON COUNTY
  EAST CENTRAL MORGAN COUNTY

AT 422 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND WIND GUSTS
TO AROUND 50 MPH.  THIS STORM WAS LOCATED 6 MILES NORTH OF GARY...OR
12 MILES SOUTHEAST OF FORT MORGAN...MOVING NORTHEAST AT 15 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO SNYDER...
HILLROSE...GARY AND BRUSH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE DANGEROUS CLOUD-TO-GROUND LIGHTNING. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND
MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND
DOORS AND AVOID USING LAND LINE TELEPHONES UNLESS IT IS AN EMERGENCY.
TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE
THUNDERSTORM APPROACHES. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
IN DANGER OF BEING STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
SATURDAY EVENING FOR NORTHEASTERN COLORADO.

&&

LAT...LON 4034 10347 4004 10347 4004 10374 4032 10373
TIME...MOT...LOC 2222Z 245DEG 14KT 4017 10360
Special weather statement, Jul 2, 4:27 PM MDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
427 PM MDT SAT JUL 2 2011

COZ045-022300-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES CO-
427 PM MDT SAT JUL 2 2011

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  EASTERN ADAMS COUNTY

AT 427 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND WIND GUSTS
TO AROUND 40 MPH.  THIS STORM WAS LOCATED 5 MILES SOUTH OF LEADER...
OR 33 MILES SOUTHWEST OF FORT MORGAN...MOVING EAST AT 15 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO SHAMROCK AND
LEADER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE DANGEROUS CLOUD-TO-GROUND LIGHTNING. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND
MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND
DOORS AND AVOID USING LAND LINE TELEPHONES UNLESS IT IS AN EMERGENCY.
TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE
THUNDERSTORM APPROACHES. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
IN DANGER OF BEING STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
SATURDAY EVENING FOR NORTHEASTERN COLORADO.

&&

LAT...LON 3998 10375 3976 10373 3976 10414 3998 10415
TIME...MOT...LOC 2227Z 270DEG 15KT 3983 10404
Local storm report, Jul 2, 5:16 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
516 PM MDT SAT JUL 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     TORNADO          AKRON                   40.16N 103.21W
07/02/2011                   WASHINGTON         CO   TRAINED SPOTTER

            STORM PRODUCING PENNY TO NICKEL SIZE HAIL.

0411 PM     HAIL             4 SW FLEMING            40.64N 102.89W
07/02/2011  M0.75 INCH       LOGAN              CO   TRAINED SPOTTER

            MOSTLY PEA SIZE HAIL WITH LIGHT RAIN.

0325 PM     HAIL             CASTLE ROCK             39.38N 104.85W
07/02/2011  M0.75 INCH       DOUGLAS            CO   TRAINED SPOTTER

&&

BENTON

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Denver, CO (KDNR), 12:00Z

11.6 hours before the tornado, 32 km from the path. July 2, 2011.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2011-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1031 joules per kilogram, CIN -97, lifted condensation level 1074 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 12:00Z on 2011-07-02The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 10 square meters per square second, 0 to 6 km bulk shear 18 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1031 J/kg
Mixed-layer CIN
-97 J/kg
Surface CAPE
1487 J/kg
Mixed-layer LCL
1074 m above ground
0-6 km bulk shear
18 kt
0-1 km bulk shear
5 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.9
0-3 km lapse rate
5.1 K/km

Open this sounding in Storm Lab

Denver, CO (KDNR), 00:00Z

0.4 hours after it, 32 km from the path. July 3, 2011.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2011-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 920 joules per kilogram, CIN -98, lifted condensation level 2294 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 00:00Z on 2011-07-03The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -51 square meters per square second, 0 to 6 km bulk shear 34 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
920 J/kg
Mixed-layer CIN
-98 J/kg
Surface CAPE
1401 J/kg
Mixed-layer LCL
2294 m above ground
0-6 km bulk shear
34 kt
0-1 km bulk shear
11 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.0
0-3 km lapse rate
8.8 K/km

Open this sounding in Storm Lab

The surface observations

Akron/Washington Co (AKO), 2 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
21:53 UTC8755140° 19 kt281019.6
22:16 UTC8653.6140° 25 kt331018.3TS
22:33 UTC84.253.6150° 26 kt351017.6VCTS
22:53 UTC8453150° 23 kt351017.6TS
23:32 UTC71.660.870° 28 kt421017.9-TSRA
23:53 UTC6558150° 14 kt341020TSRA
23:59 UTC64.459200° 34 kt521020TSRA
00:02 UTC64.460.8160° 27 kt521021TSRA
00:12 UTC66.259150° 17 kt351019.6TSRA
00:53 UTC6657140° 18 kt261018.6

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Denver radar (KFTG), 121 km away, was scanning. The volume nearest the touchdown began at 23:35 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:11 UTCHAIL 0.754 Sw FlemingLogan, COMOSTLY PEA SIZE HAIL WITH LIGHT RAIN.
22:53 UTCHAIL 1.2512 Ese SterlingLogan, CO
23:11 UTCTORNADOAkronWashington, COSTORM PRODUCING PENNY TO NICKEL SIZE HAIL.
23:22 UTCTSTM WND GST 67AkronWashington, COAKRON ASOS REPORTED PEAK GUST OF 67 MPH.
23:30 UTCTSTM WND GST 604 Se AkronWashington, COALSO REPORTED NICKLE SIZE HAIL
23:33 UTCHAIL 14 N OtisWashington, CO
23:38 UTCTORNADOSw AkronWashington, CO
23:39 UTCHAIL 0.88PlatnerWashington, CO
23:46 UTCHAIL 1Sw AkronWashington, COALSO HEAVY RAIN ALONG WITH PEA TO MARBLE SIZE HAIL.
00:06 UTCHAIL 18 Se AkronWashington, COALSO HEAVY RAIN. ESTIMATED 1 INCH IN 30 MINUTES.
01:01 UTCHAIL 1.753 S AbarrYuma, CO

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2011 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are

The other tornadoes of July 2, 2011

6 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 25:11 PM MDTEF0Washington, CO0.150
July 27:03 PM CDTEF0McPherson, KS0.650
July 26:47 PM MDTEF0Goshen, WY0.025
July 27:00 PM MDTEF0Goshen, WY0.125
July 27:18 PM MDTEF0Goshen, WY0.020
July 27:37 PM MDTEF0Goshen, WY0.020

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.